Thursday, January 29, 2015
Effect of prednisone dosage on muscle weaknes
Would 5mg/day of prednisone, as might be used in the treatment of MG, cause muscle weakness, or what is referred to as muscle myopathy. What is the minimum dose of prednisone (tablet form)that causes muscle weakness and is there a peer reviewed journal article to support this claim.
The risk of developing a steroid myopathy is dependent upon the dose (higher doses carry higher risk, lower doses carry lower risk) and duration of treatment. (Neurology 41: 1235-1239, 1991)
While 5mg/day is a low dose and carries lower risk, I would not consider it risk-free. The key in using medications is to weigh risk vs. benefit. You should work with your treating physician to decide how risk/benefit estimations work out in your case.
Hope this helps.
John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati